Skip to content

    Announcements

    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place: https://messageboards.webmd.com/

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1.Head over to this page: https://messageboards.webmd.com/health-conditions/f/mental-health/

    2.Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at [email protected]

    Please take some time to click through these links to find out more about our community.

    What is a Trigger and When to Trigger a Post
    How and Why to Report a Post
    Visit our Crisis Assistance Link for resources. For immediate help, call 911 or get to the ER.


    Drug metabolism
    avatar
    An_267806 posted:
    While I understand WebMD does not and can not dispense medical advice, I'm hoping there might be some insight or hypotheses advanced from the medical experts available here.

    I appear to be what is alternately referred to as an ultra-extensive or ultra-rapid metabolizer. Following both an emergency appendectomy (midazolam administered, possibly with other meds) and a colonoscopy (midazolam and propofol as "twilight sedation"), I was informed both times that it was very difficult to keep me sedated. I have never had any notable sedative effect from any of the benzodiazepines, the so-called "Z drugs", antipsychotics, and even off-label uses of meds like hydroxyzine and dextromethorphan. I've had no response (favorable or negative) from many SSRI, SNRI, and tricyclic antidepressants. I also seem to have a considerable tolerance for chemicals such as ethanol and nicotine.

    Of the many medications I've tried, I've found only two that have a demonstrable sedative effect, promethazine and off-label quetiapine. Both are quite effective somnifacients, but of little benefit to the constant exhaustion whenever awake. Nitrous oxide during dental procedures does have a calming effect without hallucinatory aspects, but only at exaggerated levels (as high as 80% mixed with 20% oxygen, or so I'm told).

    Clearly, this has made it quite difficult to find depression medications that are effective. (By now, I'm fairly sure I qualify for the "refractory" definition of depression.) Venlafaxine and desvenlafaxine both introduce derealization (specifically, the "dolly zoom" effect some patients report), but no other NRI meds (such as desipramine) have ever been found to cause such effects.

    After extensive research and a lack of answers from various physicians, I'm finding myself wondering if this is an issue of drug metabolism related to an issue with CYP deactivation or biodeactivation. If so:

    • What options exist for testing of CYP function?

    • If a genetic problem with CYP function is found, what options are there for treating it?

    If CYP function seems an unlikely scenario, what other areas might be suggested for investigation?

    Non-medicinal therapies (psychiatry, psychology, hypnosis, cognitive behavioral therapy, excercise, etcetera) have all been unsuccessful, and I'm becoming desperate for something that will be effective in this decades-long battle. Thanks for any observations or input you can offer!


    Helpful Tips

    Sexual Problems from Meds..What to do!Expert
    Serotonin type antidepressants can cause 5-30% of the time- sexual problems such as no orgasm, impotence, no libido. Consider that ... More
    Was this Helpful?
    30 of 41 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.